mTOR inhibitor-associated stomatitis (mIAS) in three patients with cancer treated with everolimus

    loading  Checking for direct PDF access through Ovid

Abstract

Mammalian targets of rapamycin inhibitors (mTOR inhibitors, mTORI) are indicated for the management of several cancer types, including hormone receptor–positive or HER2-negative breast cancer, advanced renal cell carcinoma, advanced neuroendocrine tumors of pancreatic origin, and tuberous sclerosis complex–related tumors. Among the most common adverse events of mTORI medication are discrete, large, solitary or multiple, superficial ulcers, almost exclusively situated on nonkeratinized oral mucosa, described as mTORI-associated stomatitis (mIAS). We describe the clinical presentation, course, and management of mIAS in three patients receiving the mTORI everolimus (Afinitor, Novartis, East Hanover, NJ). In two patients, mIAS manifested 9 and 30 days after first using everolimus, respectively, whereas in the third patient, it recurred 3 months after re-introduction of everolimus. Oral rinses with a “magic mouthwash” solution (dexamethasone oral drops solution 2 mg/mL × 10 mL, lidocaine gel 2% × 30 g, doxycycline suspension 50 mg/5 mL × 60 mL, and sucralfate oral suspension 1000 mg/5 mL × 150 mL, dissolved in sodium chloride 0.9% × 2000 mL) four times daily proved helpful in alleviating the symptoms, and the ulcers healed in 4 to 15 days. No side effects were recorded, and dose reduction or discontinuation of everolimus was not necessitated in two cases.

Related Topics

    loading  Loading Related Articles